Alert archive / Iowa / Tornado Warnings in 2007
Tornado Warning 58, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Oct 2, 2007, 5:54 PM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2007, 5:54 PM CDT (22:54 UTC)
- Expired
- Oct 2, 2007, 6:26 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Mahaska County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 5:54 PM CDT | TORNADO | 3 Ene Bussey, IA | PUBLIC REPORTS TORNADO TOUCHDOWN IN OPEN FIELDS AND PASTURE. ON THE GROUND FOR 4 MINUTES. KCCI TWIN CEDARS WEB CAM VERIFIES TORNADO. LOCATION ESTIMATED BY RADAR. |
| Oct 2, 5:55 PM CDT | TORNADO | 2 Se Bussey, IA | BRIEF TORNADO TOUCHDOWN IN OPEN FIELD. ROTATION WAS ANTI-CYCLONIC. LOCATION ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 022254
TORDMX
IAC123-125-135-022330-
/O.NEW.KDMX.TO.W.0058.071002T2254Z-071002T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT TUE OCT 2 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 630 PM CDT.
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
SOUTHWEST OF OSKALOOSA...OR ABOUT 27 MILES NORTHWEST OF OTTUMWA...
MOVING EAST AT 40 MPH.
* THE TORNADO WILL BE NEAR...
OSKALOOSA BY 610 PM CDT...
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
LAT...LON 4109 9290 4125 9299 4151 9256 4128 9240
4117 9241 4116 9243 4116 9264 4112 9265
TIME...MOT...LOC 2254Z 249DEG 39KT 4120 9283
$$
BOKSA1 follow-up statement
000
WWUS53 KDMX 022326
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT TUE OCT 2 2007
IAC123-125-135-022336-
/O.CAN.KDMX.TO.W.0058.000000T0000Z-071002T2330Z/
MONROE IA-MAHASKA IA-MARION IA-
626 PM CDT TUE OCT 2 2007
...THE TORNADO WARNING FOR SOUTHEASTERN MARION...MAHASKA AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...
AT 624 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4109 9290 4125 9299 4151 9256 4128 9240
4117 9241 4116 9243 4116 9264 4112 9265
TIME...MOT...LOC 2326Z 249DEG 39KT 4132 9240
$$
BOKSAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 2, 3:02 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 2, 3:02 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE OCT 2 2007 .DISCUSSION... STRONG THETA-E ADVECTION ACRS IA TODAY HAS LED TO WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THE INITIAL BAND OF PCPN HAS PUSHED ALMOST ENTIRELY EAST OF THE FORECAST AREA WITH SOME SCATTERED SHOWERS AHEAD OF THE APPROACHING COLD FRONT. INSTABILITY HAS BEEN HARD TO COME BY AS EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND MID LEVEL LAPSE RATES ARE RATHER WEAK. HAVE RECENTLY SEEN SOME CONVECTION DEVELOP ALONG THE COLD FRONT BUT STRENGTH OF STORMS HAS REMAINED LIMITED DUE TO LOW INSTABILITY. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE ALONG AND AHEAD OF THE BOUNDARY INTO THE EARLY EVENING AS THE FRONT PROGRESSES TO THE EAST. HOWEVER...EXPECT GOOD SUBSIDENCE AND DRIER IMMEDIATELY BEHIND THE FRONT WHICH WL QUICKLY END PCPN AS THE FRONT PASSES. WEAK SFC RIDGING WL MOVE ACRS TONIGHT WITH CLEARING SKIES AND COOL TEMPERATURES. WAA WL BEGIN AGAIN ON WEDNESDAY AND CONTINUE INTO THURSDAY BEFORE A FRONT SETTLES TOWARD NORTHERN IA. WEAK SHORTWAVE WL APPROACH WESTERN IA LATE IN THE DAY AND BOTH GFS AND NAM HAVE INDICATED A THREAT FOR ISOLATED THUNDERSTORMS IN MOISTURE AXIS NEAR THE MISSOURI RIVER VALLEY. HAVE CONTINUED SLIGHT CHANCE IN THE FAR WEST AT THAT TIME...BUT REST OF CWA WL REMAIN DRY. THE WEAK FORCING FROM THE SHORTWAVE AND NEARBY BOUNDARY WL PERSIST INTO THURSDAY NIGHT...WITH ANY PCPN THREAT LIMITED TO THE NORTHWEST THIRD OF THE CWA NEAR MOISTURE AXIS. WESTERN TROF WL CONTINUE TO DEEPEN ON FRIDAY AND SATURDAY BEFORE PULLING OUT INTO THE PLAINS ON SUNDAY. STILL SOME UNCERTAINTY AS TO THE FINAL OUTCOME AS MODELS WAVER BETWEEN SOLUTIONS FROM RUN TO RUN. IT DOES NOW APPEAR THAT TEMPS WL BE SIGNIFICANTLY WARMER ON SUNDAY AS UPPER LOW CLOSES OFF WEST OF IA WITH WARM SECTOR OVER THE STATE. HAVE ADJUSTED TEMPS AND POPS OVER THE WEEKEND FOR A WARMER SOLUTION AND RELATIVELY DRIER CONDITIONS UNTIL THE APPROACH OF THE BOUNDARY ON SUNDAY. LINGERING THREAT OF PCPN WL REMAIN ACRS THE FAR NORTH ON MONDAY AS UPPER LOW MEANDERS TO THE EAST THROUGH MINNESOTA AS TEMPERATURES COOL TO MORE NORMAL LEVELS. && .AVIATION...02/18Z THUNDER CONTINUES OVER THE REGION THROUGH 03/02Z ... WITH MVFR CIGS AND VSBYS OCNL DOWN TO IFR CIGS/VSBYS IN HEAVIER ELEMENTS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. WINDS MAY GUST TO 45 MPH IN STRONGER STORMS LATE THIS AFTERNOON AND EARLY EVENING OVER THE SOUTHEAST. CIGS/VSBYS WILL BE VFR OR MVFR. STRONG COLD FRONT TO PASS EAST OF REGION THIS EVENING WITH BRIEF GUSTY NORTHWEST WINDS AND CLEARING...VFR CIGS FROM 04Z THROUGH END OF TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL AVIATION/SHORT TERM...REV
Hazardous weather outlook, Oct 2, 5:18 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 518 PM CDT TUE OCT 2 2007 IAZ049-050-061-062-074-075-084>086-095>097-032230- MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE- WAPELLO-WAYNE-APPANOOSE-DAVIS- 518 PM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS EAST AND SOUTHEAST CENTRAL IOWA THROUGH 7 PM...EAST OF A LINE FROM MARSHALLTOWN TO CORYDON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 65 MPH THE PRIMARY THREAT. THE THREAT FOR TORNADOES IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 7 PM THIS EVENING. IAZ004>007-015>017-023>028-033>039-044>048-057>060-070>073- 081>083-092>094-032230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN- ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 518 PM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MOYER/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:42 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Guthrie | 33 min |
| Oct 2, 4:55 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Warren | 18 min |
| Oct 2, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Poweshiek, Tama | 44 min |
Nearby
Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.